Opioid addiction can be difficult to beat, but it is not impossible. It is essential to have a medical professional present when you try to quit using opioid drugs. That is because withdrawal can cause symptoms or issues that are dangerous.

Let’s go over some of the expectations of quitting opioids and what might happen.

Can I Just Quit Cold Turkey?

That really isn’t advised because that can cause pretty severe withdrawal symptoms. Why might people want to quit using? Here are some reasons:

–    Decreased tolerance

–    Evidence of unsafe behaviors

–    Consequences to life, health, home

It is never the ideal to try quitting opiate use all at once. Even if it is critical to stop using, it should be monitored by a doctor and done properly to make sure you are okay.

What Happens When You Stop?

When you start using opioids over time your body grows tolerant to the drug. This means more of the drug is needed to feel the effects. This includes both the pain relief and the euphoric high that people might take it feel.

This can lead to your body developing a physical dependence. Your body and brain feel like they need this drug to continue functioning. Your body might actually not function normally if you aren’t using. This can lead to dangerous and risky behavior in an attempt to obtain the drug.

Addiction is considered a chronic brain disease. Using drugs can permanently alter your brain chemistry. This means that the opioid drug you are using is the main source of pleasure in your life. After a while, it might be the only thing able to give you pleasure.

Okay, So What Happens Once You Quit?

Withdrawal is what happens once you start to quit using drugs that you have become addicted to. Here are some of the most common symptoms and why they might be happening.

–    Sweating. Once the use of an opiate stops it affects the hypothalamus. This can cause your body to react with panic and cause sweating.

–    Intestinal Issues. Opioids can cause constipation, so if you stop using you can experience diarrhea or vomiting.

–    Muscle Pain. Since opiates are a pain relief when you stop using you might start to feel normal muscle aches and pains again.

Stopping the use of opioid drugs can be difficult, but it can be done.